Alert archive / Arkansas / Flash Flood Warnings in 2008
Flash Flood Warning 36, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 3, 2008, 11:11 PM CDT for 4 counties in Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2008, 11:11 PM CDT (04:11 UTC)
- Expired
- Apr 4, 2008, 3:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 040411
FFWMEG
ARC021-055-075-121-040815-
/O.NEW.KMEG.FF.W.0036.080404T0411Z-080404T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 PM CDT THU APR 3 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 315 AM CDT
* AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. 1 TO 3 INCHES OF RAINFALL HAS
FALLEN VERY RAPIDLY ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUCCESS...
ST. FRANCIS...REYNO...RAVENDEN SPRINGS...POLLARD...PIGGOTT...PEACH
ORCHARD...MCDOUGAL...MAYNARD...KNOBEL...HICKORIA...GREENWAY...
DATTO...DALTON...CORNING...BIGGERS AND ATTICA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3650 9016 3637 9005 3628 9006 3610 9032
3597 9039 3599 9086 3587 9123 3588 9136
3623 9137 3627 9128 3638 9130 3644 9138
3650 9136 3651 9026
TIME...MOT...LOC 0411Z 180DEG 0KT 3627 9104
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 6:59 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Apr 3, 6:59 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT THU APR 3 2008
.DISCUSSION...
WE HAVE EXPANDED THE FLASH FLOOD WATCH ACROSS PARTS OF NORTHEAST
MISSISSIPPI ROUGHLY FROM ASHLAND TO OXFORD TO COFFEEVILLE. HEAVY
RAIN IS EXPECTED TO AFFECT THE WHOLE REGION IN THE FLASH FLOOD
WATCH BEGINNING LATER THIS EVENING THROUGH FRIDAY AFTERNOON.
THE WARM FRONT WAS LOCATED JUST NORTH OF THE FORECAST AREA.
MEANWHILE...STRONG THUNDERSTORMS WERE WELL WEST AND NORTH OF THE
MIDSOUTH. HOWEVER SURFACE BASED LI/S AROUND -3 TO -5...SBCAPES
AROUND 2500 J/KG WERE NOTED OVER N MS. UPPER LEVEL SUPPORT STILL
LACKING IN THESE AREAS...SO WILL CONTINUE TO MONITOR THUNDERSTORM
DEVELOPMENT.
ZONES HAVE BEEN UPDATED TO ACCOUNT FOR THE EXPANDED FLASH FLOOD
WATCH.
&&
.PREV DISCUSSION... /ISSUED 320 PM CDT THU APR 3 2008/
DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A WARM FRONT
FROM JUST NORTH OF TUPELO BACK THROUGH OXFORD AND SOUTH OF PINE
BLUFF ARKANSAS THEN BACK TO A LOW CENTERED ACROSS NORTH CENTRAL
OKLAHOMA. ACROSS THE MID SOUTH...A FEW SHOWERS AND THUNDERSTORMS
STILL REMAIN ACROSS PORTIONS OF WEST TENNESSEE. NORTH OF THE WARM
FRONT TEMPERATURES REMAIN IN THE 50S TO LOWER 60S. SOUTH IN THE
WARM SECTOR...TEMPERATURES HAVE ALREADY RISEN INTO THE 70S...AND
EVEN A FEW AREAS REPORTING TEMPERATURES UP TO 80 DEGREES AS FAR
NORTH AS GREENWOOD MS. MAIN CONCERNS IN THIS FORECAST PACKAGE
CONTINUE TO BE HEAVY RAINFALL AND SEVERE THUNDERSTORM POTENTIAL.
TONIGHT THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS EASTERN OKLAHOMA WHERE BETTER INSTABILITY AND AN 850 MB LOW
LEVEL JET RESIDES. FURTHER EAST ACROSS ARKANSAS...CONVECTIVE
ANALYSIS INDICATES A CAPPING INVERSION PRESENT IN THE 800-750 MB
LAYER. BASED ON SHORT TERM MODEL SOUNDINGS/LAPS ANALYSIS...THINK
THE RUC/GFS HAVE A BETTER HANDLE ON THE CURRENT SITUATION THAN THE
NAM. AT THIS POINT...THINK A MAJORITY IF NOT ALL OF THE CONVECTION
SHOULD HOLD OFF UNTIL AT LEAST THE LATE EVENING HOURS. THE
PREDOMINANT SEVERE WEATHER THREATS WITH ANY THUNDERSTORMS THAT
BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE
LARGER THREAT AT THIS TIME APPEARS TO BE FLASH FLOOD POTENTIAL AS
PRECIPITABLE WATER VALUES APPROACH 2 INCHES AND K-INDICIES BETWEEN
35 TO 37. ONE TO THREE INCHES OF RAINFALL TONIGHT AND AN
ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE ON FRIDAY. WILL CONTINUE
FLASH FLOOD WATCH WITH HEAVY RAIN POTENTIAL STILL LOOKING GOOD.
THE SEVERE THUNDERSTORM THREAT WILL BE FOCUSED MOSTLY SOUTH OF
I-40 ON FRIDAY AS A COLD FRONT MOVES THROUGH THE MID SOUTH. MOST
UNSTABLE CAPE VALUES WILL RANGE AROUND 1400 J/KG...WITH LI/S
AROUND -4. ONCE AGAIN THE PREDOMINANT SEVERE WEATHER THREATS
APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. ANY ONGOING CONVECTION
AT THE START OF THE PERIOD ON FRIDAY WILL COME TO AN END BY FRIDAY
NIGHT AND CONTINUED POPS INTO THE OVERNIGHT HOURS. SURFACE/UPPER
LEVEL RIDGING WILL BRING DRY WEATHER BACK TO THE MID SOUTH FOR
SATURDAY.
LONG RANGE...(SUNDAY THROUGH WEDNESDAY)...12Z GFS/ECMWF MODELS
INDICATE SHORTWAVE RIDGING WEAKENING BY THE END OF THE WEEKEND AS
UPPER LEVEL FLOW TRANSITIONS BACK TO THE SOUTHWEST. TWO UPPER
LEVEL TROUGHS ARE ANTICIPATED TO AFFECT THE MISSISSIPPI
VALLEY...THE FIRST ONE WILL PASS THROUGH TUESDAY INTO WEDNESDAY
AND THE SECOND ONE BY THE END OF THE WEEK. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL RETURN BY NEXT TUESDAY.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 62 65 47 66 / 100 100 50 10
MKL 60 64 44 64 / 100 100 60 10
JBR 56 61 43 65 / 100 80 30 10
TUP 62 70 50 65 / 50 100 80 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CARROLL-CROCKETT-
DYER-GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CHESTER-DECATUR-
FAYETTE-HARDEMAN-HAYWOOD-HENDERSON-MADISON-SHELBY-TIPTON.
&&
ACHazardous weather outlook, Apr 3, 3:35 PM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT THU APR 3 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 335 PM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT EXCESSIVE RAINFALL IS EXPECTED ACROSS MUCH OF THE MID SOUTH TODAY AND TONIGHT. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE FROM NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE...WITH BETWEEN 1 AND 3 INCHES OF RAIN ELSEWHERE. PLEASE SEE THE LATEST FLASH FLOOD WATCHES THAT HAVE BEEN POSTED FOR PARTS OF THE MID SOUTH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE ENTIRE MID SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXCESSIVE RAINFALL IS ALSO EXPECTED ACROSS MUCH OF THE MID-SOUTH ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY SOUTH OF A LINE FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT AND AGAIN ON FRIDAY. IN ADDITION...SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLASH FLOODING AND NEW RIVER FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
In the hours before
Special weather statement, Apr 3, 5:55 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 555 PM CDT THU APR 3 2008 ARZ008-009-032330- CLAY AR-RANDOLPH AR- 555 PM CDT THU APR 3 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... NORTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING WAS LOCATED 6 MILES WEST OF DALTON AT 555 PM CDT...MOVING EAST AT 55 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 10:22 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 53 min |
| Apr 3, 10:56 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 64 min |
| Apr 3, 11:42 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 48 min |
| Apr 4, 12:13 AM CDT | Flash Flood Warning | MEG | Craighead, Lawrence, Poinsett | 4 hr |
| Apr 4, 12:41 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 64 min |
| Apr 4, 12:48 AM CDT | Flash Flood Warning | MEG | Mississippi | 4 hr |
| Apr 4, 1:22 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 38 min |
| Apr 4, 2:16 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 44 min |
| Apr 4, 2:51 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 54 min |
| Apr 4, 10:11 AM CDT | Flash Flood Warning | MEG | Crittenden, Lee, Phillips, St. Francis | 6 hr |
| Apr 4, 10:22 AM CDT | Flash Flood Warning | MEG | Phillips | 6 hr |
Nearby
Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.